Kansas, 2023

Damaging Wind in Kansas, July 1, 2023

July 1, 2023 · NWS TOP · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon of July 1st and produced one report of a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered thunderstorms developed during the afternoon of July 1st and produced one report of a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 1, 1:09 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 1, 1:09 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
209 PM CDT Sat Jul 1 2023

.DISCUSSION...
Issued at 208 PM CDT Sat Jul 1 2023

Key Points:

-Strong storms possible this afternoon

-Next storm chances return Tuesday and Wednesday

-Warmer weather through Wednesday, cooler later in week.

Discussion:

This afternoon, the main upper-level trough is centered over the
forecast area, more or less as expected. The main forcing for ascent
is located in eastern Nebraska and western Iowa, with neutral upper-
level forcing over most of eastern Kansas. At this time, storms have
begun to develop, and are moving from Nebraska into northern Kansas.
Some of these thunderstorms could be severe, as the area is in a
marginal risk of severe thunderstorms. The main risks will be
damaging winds, and some small hail. The storms will fill in from
north to south, and should exit the area by midnight.

After the rain ends, skies will clear out and dry weather will be in
place for the remainder of the weekend into Monday. Very seasonable
weather is expected during the day Sunday, with high temperatures
around 90 degrees- right at average for this time of year.

On Monday, a weak trough will be a potential trigger for isolated
thunderstorms, but coverage should be low for the most part. The
main wave should pass to our South, and most are probably going to
stay dry. This is when we see our temperatures start to return to
above average, with low to mid 90s returning for much of the area.

Tuesday, the 4th of July, will be the hottest day of the week.
Temperatures in the mid to upper 90s are likely, with heat indices
approaching 100. A shortwave trough, currently over the Pacific
Northwest, will progress through the Rockies, and could lead to some
scattered thunderstorms on Tuesday Night. A forming low pressure
system will trigger strong warm air advection in the low levels, as
well as isentropic ascent on the 315K plane. Initially on Tuesday
and Tuesday night, the main chances for storms will be along and
north of a warm front, which looks to remain in Nebraska. The SPC
has outlined eastern Nebraska in a Day 4 Slight risk for severe
weather, which doesn't include our area, but is close enough to
monitor trends for the holiday. Wednesday, as the system continues
pushing to the East, and the cold front moves through the area,
thunderstorm chances will move from isolated to widespread.

Rain should come to an end Wednesday night, with ridging, upper-
level convergence, and a drier airmass being advected into place.
This airmass is noticeably cooler, and temperatures on Thursday look
to remain much below average. Highs in the lower 80s are expected,
and with dewpoints below 60, it may feel more like September,
although briefly. Late into the week, ensembles show a building
ridge to our southwest, with upper level flow out of the NW for
Kansas. It is still too early for specifics, but this could bring
back more scattered thunderstorm chances through the long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1237 PM CDT Sat Jul 1 2023

All sites are VFR and are expected remain so through the TAF
period. Main concerns are scattered thunderstorms this evening,
with some visibility reductions possible. Winds will be out of
the NW after the storms pass through, with a low SCT cloud deck.
Some sites may become BKN and temporarily MVFR before sunrise, but
confidence is low in this happening at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey/Montgomery
AVIATION...Teefey/Montgomery
Hazardous weather outlook, Jul 1, 1:11 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
211 PM CDT Sat Jul 1 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-021915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
211 PM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are currently developing over parts of northern
Kansas. These storms may be capable of damaging winds around 60 mph
and hail up to the size of ping pong balls. The entire area is under
a marginal risk of severe thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot weather is forecast to build back in for the Fourth of July with
highs in the middle and upper 90s and heat indices around 100
degrees. Make a plan to beat the heat if you are going to be outside
on Independence Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Jul 1, 12:20 PM CST, 4 hours 26 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Topeka KS
120 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Tstm Wnd Gst     3 W Oskaloosa           39.22N 95.37W
06/30/2023  E90 MPH          Jefferson          KS   Emergency Mngr

            Power lines down and a structure fire
            reported in the area.

0835 PM     Tstm Wnd Gst     3 SE Meriden            39.16N 95.53W
06/30/2023  E83 MPH          Jefferson          KS   Fire Dept/Rescue

            Time estimated radar.

0720 PM     Tstm Wnd Gst     Mcfarland               39.06N 96.24W
06/30/2023  E70 MPH          Wabaunsee          KS   Law Enforcement

0824 PM     Tstm Wnd Gst     3 ENE Topeka            39.07N 95.63W
06/30/2023  M62 MPH          Shawnee            KS   ASOS

            ASOS station KTOP Topeka.

0545 PM     Tstm Wnd Gst     5 SSE Milford           39.10N 96.88W
06/30/2023  E60 MPH          Geary              KS   Trained Spotter

0756 PM     Tstm Wnd Gst     2 NW Dover              38.99N 95.97W
06/30/2023  E60 MPH          Wabaunsee          KS   Trained Spotter

0812 PM     Tstm Wnd Gst     4 WSW Topeka            39.01N 95.75W
06/30/2023  E60 MPH          Shawnee            KS   Trained Spotter

0757 PM     Hail             2 SSE Maple Hill        39.06N 96.02W
06/30/2023  E4.00 inch       Wabaunsee          KS   Law Enforcement

0700 AM     Rain             3 SSE Milford           39.14N 96.89W
07/01/2023  M3.00 inch       Geary              KS   Cocorahs

            Cocorahs station KS-GE-9 Milford 2.8 SSE.

0700 AM     Rain             6 NNE Chapman           39.05N 96.98W
07/01/2023  M2.44 inch       Dickinson          KS   Cocorahs

            Cocorahs station KS-DK-18 Chapman 6.0 NNE.

0700 AM     Rain             4 N Chapman             39.03N 97.04W
07/01/2023  M2.42 inch       Dickinson          KS   Cocorahs

            Cocorahs station KS-DK-56 Chapman 3.8 NNW.

0500 AM     Rain             Chapman                 38.97N 97.02W
07/01/2023  M2.40 inch       Dickinson          KS   Cocorahs

            Cocorahs station KS-DK-65 Chapman.

0700 AM     Rain             1 SSW Palmer            39.63N 97.14W
07/01/2023  M2.38 inch       Washington         KS   Cocorahs

            Cocorahs station KS-WS-13 Palmer 0.6 SSW.

0700 AM     Rain             1 NNW Seneca            39.84N 96.07W
07/01/2023  M2.30 inch       Nemaha             KS   Cocorahs

            Cocorahs station KS-NM-1 Seneca 0.5 N.

0700 AM     Rain             1 NNE Seneca            39.84N 96.06W
07/01/2023  M2.27 inch       Nemaha             KS   Cocorahs

            Cocorahs station KS-NM-4 Seneca 0.4 NNE.

0700 AM     Rain             Enterprise              38.91N 97.12W
07/01/2023  M2.18 inch       Dickinson          KS   Cocorahs

            Cocorahs station KS-DK-1 Enterprise 0.3 NW.

0700 AM     Rain             7 NNE Chapman           39.06N 96.98W
07/01/2023  M2.16 inch       Dickinson          KS   Cocorahs

            Cocorahs station KS-DK-69 Junction City 7.5
            WNW.

0700 AM     Rain             2 SW Enterprise         38.89N 97.15W
07/01/2023  M2.12 inch       Dickinson          KS   Cocorahs

            Cocorahs station KS-DK-51 Enterprise 2.1 SW.

0700 AM     Rain             6 NNE Baileyville       39.93N 96.14W
07/01/2023  M2.05 inch       Nemaha             KS   Cocorahs

            Cocorahs station KS-NM-11 Baileyville 6.1
            NNE.

0700 AM     Rain             2 N Enterprise          38.93N 97.12W
07/01/2023  M2.03 inch       Dickinson          KS   Cocorahs

            Cocorahs station KS-DK-30 Abilene 5.4 E.

0710 AM     Rain             4 NW Junction City      39.07N 96.89W
07/01/2023  M2.02 inch       Geary              KS   CO-OP Observer

            CO-OP Observer station MLFK1 4.5 NW Junction
            City.

0700 AM     Rain             4 NNW Keats             39.27N 96.74W
07/01/2023  M1.85 inch       Riley              KS   Cocorahs

            Cocorahs station KS-RL-20 Manhattan 9.8 NW.

0700 AM     Rain             9 NE Glasco             39.44N 97.71W
07/01/2023  M1.83 inch       Cloud              KS   Cocorahs

            Cocorahs station KS-CD-3 Concordia 9.3 SSW.

0700 AM     Rain             2 SSE Talmage           39.00N 97.25W
07/01/2023  M1.80 inch       Dickinson          KS   Cocorahs

            Cocorahs station KS-DK-33 Abilene 5.9 NNW.

0700 AM     Rain             4 N Belleville          39.88N 97.63W
07/01/2023  M1.78 inch       Republic           KS   Cocorahs

            Cocorahs station KS-RP-3 Belleville 4.2 N.

0700 AM     Rain             3 ENE Saint George      39.20N 96.38W
07/01/2023  M1.74 inch       Pottawatomie       KS   Cocorahs

            Cocorahs station KS-PT-48 Wamego 3.6 W.

0719 AM     Rain             3 SE Clifton            39.54N 97.23W
07/01/2023  M1.72 inch       Clay               KS   Mesonet

            Mesonet station P0772 3 ESE Clifton.

1005 AM     Rain             3 SE Clifton            39.54N 97.23W
07/01/2023  M1.72 inch       Clay               KS   Mesonet

            Mesonet station P0772 3 ESE Clifton.

0700 AM     Rain             3 SE Hoyt               39.21N 95.67W
07/01/2023  M1.67 inch       Shawnee            KS   Cocorahs

            Cocorahs station KS-SN-52 Topeka 11.8 N.

0800 AM     Rain             Summerfield             40.00N 96.35W
07/01/2023  M1.66 inch       Marshall           KS   Cocorahs

            Cocorahs station KS-MS-15 Summerfield 0.3
            NW.

0800 AM     Rain             1 S Longford            39.15N 97.34W
07/01/2023  M1.60 inch       Clay               KS   CO-OP Observer

            CO-OP Observer station LGFK1 Longford.

0700 AM     Rain             3 ENE Saint George      39.21N 96.37W
07/01/2023  M1.57 inch       Pottawatomie       KS   CO-OP Observer

            CO-OP Observer station WAMK1 3.1 NE Saint
            George.

0700 AM     Rain             4 N Keats               39.28N 96.70W
07/01/2023  M1.55 inch       Riley              KS   Cocorahs

            Cocorahs station KS-RL-50 Manhattan 8.7 NW.

0800 AM     Rain             3 NNE Keats             39.26N 96.69W
07/01/2023  M1.55 inch       Riley              KS   Cocorahs

            Cocorahs station KS-RL-73 Manhattan 7.5 NW.

0715 AM     Rain             Silver Lake             39.10N 95.86W
07/01/2023  M1.52 inch       Shawnee            KS   Mesonet

            Mesonet station 3724D Silver Lake.

0955 AM     Rain             Silver Lake             39.10N 95.86W
07/01/2023  M1.52 inch       Shawnee            KS   Mesonet

            Mesonet station FW9314 Silver Lake.

1000 AM     Rain             Silver Lake             39.10N 95.86W
07/01/2023  M1.52 inch       Shawnee            KS   Mesonet

            Mesonet station 3724D Silver Lake.

0700 AM     Rain             1 NNE Glasco            39.36N 97.84W
07/01/2023  M1.51 inch       Cloud              KS   CO-OP Observer

            CO-OP Observer station GLCK1 0.6 NE Glasco.

0720 PM     Hail             Mcfarland               39.05N 96.24W
06/30/2023  E1.50 inch       Wabaunsee          KS   Law Enforcement

0745 PM     Hail             4 S Delia               39.19N 95.98W
06/30/2023  E1.50 inch       Shawnee            KS   Public

            time estimated radar. delayed report.

0756 PM     Hail             2 NW Dover              38.99N 95.97W
06/30/2023  E1.50 inch       Wabaunsee          KS   Trained Spotter

0629 AM     Rain             3 NW Rossville          39.18N 95.99W
07/01/2023  M1.50 inch       Shawnee            KS   Cocorahs

            Cocorahs station KS-SN-54 Rossville 3.4 NW.

0555 PM     Hail             5 SSE Milford           39.10N 96.88W
06/30/2023  E1.25 inch       Geary              KS   Trained Spotter

0802 PM     Hail             4 S Willard             39.03N 95.94W
06/30/2023  E1.25 inch       Shawnee            KS   Trained Spotter

0540 PM     Hail             4 S Wakefield           39.16N 97.02W
06/30/2023  E1.00 inch       Clay               KS   Trained Spotter

0640 PM     Hail             3 WNW Manhattan         39.20N 96.62W
06/30/2023  E1.00 inch       Riley              KS   Public

0640 PM     Hail             Manhattan               39.19N 96.57W
06/30/2023  E1.00 inch       Riley              KS   Public

            Social media report.

0650 PM     Hail             7 S Manhattan           39.09N 96.57W
06/30/2023  E1.00 inch       Riley              KS   Emergency Mngr

0903 PM     Hail             Oskaloosa               39.22N 95.31W
06/30/2023  E1.00 inch       Jefferson          KS   Fire Dept/Rescue

0640 PM     Hail             5 N Grandview Plaza     39.10N 96.80W
06/30/2023  E0.88 inch       Riley              KS   Law Enforcement

            Relayed report from officer.

1013 PM     Flash Flood      Solomon                 38.92N 97.37W
06/30/2023                   Dickinson          KS   Public

            2-3 inches on roadways on Main street.

0808 PM     Tstm Wnd Dmg     7 WSW Topeka            39.02N 95.80W
06/30/2023                   Shawnee            KS   Trained Spotter

            4-5 inch diameter limbs blown down.
            Estimated 70 to 75 MPH winds.

0817 PM     Tstm Wnd Dmg     2 SW Tecumseh           39.02N 95.61W
06/30/2023                   Shawnee            KS   Public

            Two to three inch tree branch blown down.

0822 PM     Tstm Wnd Dmg     3 ENE Topeka            39.06N 95.63W
06/30/2023                   Shawnee            KS   NWS Employee

            Multiple 4 to 8 inch diameter tree branches
            down near intersection of Strait and Seward.
            Time estimated from radar.

0848 PM     Tstm Wnd Dmg     2 NW Grantville         39.10N 95.59W
06/30/2023                   Jefferson          KS   Fire Dept/Rescue

            Corrects previous tstm wnd dmg report from 2
            NW Grantville. 32 inch diameter tree down at
            31st and K-4 highway.

0853 PM     Tstm Wnd Dmg     3 N Oskaloosa           39.26N 95.31W
06/30/2023                   Jefferson          KS   Trained Spotter

            Spotter reported several large trees snapped
            8 feet above the ground, and many large
            branches broken off.

0858 PM     Tstm Wnd Dmg     Oskaloosa               39.21N 95.32W
06/30/2023                   Jefferson          KS   Emergency Mngr

            multiple trees down throughout the town of
            Oskaloosa.

0858 PM     Tstm Wnd Dmg     Oskaloosa               39.22N 95.31W
06/30/2023                   Jefferson          KS   Trained Spotter

            5 inch diameter limb fell on house.

0900 PM     Tstm Wnd Dmg     Winchester              39.32N 95.27W
06/30/2023                   Jefferson          KS   Emergency Mngr

            Roof damage at Jefferson North high school.
            Occurred on initial gust front. Time
            estimated from radar.

0901 PM     Tstm Wnd Dmg     Winchester              39.33N 95.26W
06/30/2023                   Jefferson          KS   Emergency Mngr

            14-16 inch tree limbs down. Time estimated
            radar.

0905 PM     Tstm Wnd Dmg     Nortonville             39.41N 95.33W
06/30/2023                   Jefferson          KS   Emergency Mngr

            Power lines down in Nortonville. Time
            estimated by radar.

&&
Special weather statement, Jul 1, 2:00 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
300 PM CDT Sat Jul 1 2023

KSZ010-011-012030-
Nemaha-Marshall-
300 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northwestern Nemaha
and northeastern Marshall Counties through 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Summerfield, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3994 9602 3990 9643 4000 9643 4000 9603
TIME...MOT...LOC 1959Z 261DEG 22KT 3994 9635

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Omitt
Special weather statement, Jul 1, 2:26 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
326 PM CDT Sat Jul 1 2023

KSZ011-012100-
Nemaha-
326 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northern Nemaha
County through 400 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seneca, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sabetha, Seneca, Bern and Oneida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3991 9580 3984 9579 3980 9616 3996 9620
      4000 9604 4000 9581
TIME...MOT...LOC 2026Z 259DEG 15KT 3989 9609

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Jul 1, 3:12 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
412 PM CDT Sat Jul 1 2023

KSZ020-034-012145-
Cloud-Ottawa-
412 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northwestern Ottawa
and southern Cloud Counties through 445 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Simpson, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glasco, Delphos and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3948 9793 3949 9747 3922 9750 3928 9793
TIME...MOT...LOC 2112Z 275DEG 25KT 3939 9788

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
July 1, 4:46 PM CST to 4:47 PM CST
Where
Dickinson County, 2.15 mi W of Holland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.770, -97.320

Estimated wind gust of 60 mph reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124343.